Dendritic growth in a channel

David A. Kessler, Joel Koplik, Herbert Levine

Research output: Contribution to journalArticlepeer-review

72 Scopus citations

Abstract

We study the growth of dendritic crystals from a supersaturated solution in a channel geometry. This model provides a continuous interpolation between the Saffman-Taylor problem and the (two-dimensional) free-space dendrite. We derive an integral equation for the shape of steady-state propagating fingers, which we treat by discretizing the curve and solving the resulting set of nonlinear algebraic equations by Newtons method. For general Peclet numbers, in the absence of anisotropy the finger widths are always greater than half the channel width, but with anisotropy all widths are obtained. The numerical results are in rough agreement with an approximate WKB treatment for small anisotropy and zero Peclet number. Finally, we speculate on the emergence of sidebranches in this system.

Original languageEnglish
Pages (from-to)4980-4987
Number of pages8
JournalPhysical Review A
Volume34
Issue number6
DOIs
StatePublished - 1986
Externally publishedYes

Fingerprint

Dive into the research topics of 'Dendritic growth in a channel'. Together they form a unique fingerprint.

Cite this